Welcome to our Gymnastics Discussion Community
554,231 messages... 44,365 topics... and 6,612 members
Join for FREE!
Thank you for supporting our sponsors Energym Music & Norberts & High 5 Meets!

For Parents ADHD Medication & Gymnastics...very scared..

Status
Not open for further replies.

munchkin3

Active Member
Proud Parent
Jun 6, 2008
2,102
Country
USA
Well....My DS just started medication for ADHD....I hope it will do good without any side effects......Does anyone have any experience with Gymnastics and Stimulants and what can be expected????

I want to make sure that if Gymnastics suffers, I can soften the blow.....DS has worked so hard and is worried that the medication will have a negative effect on his performance....

Of course school is #1, but for him Gym is a VERY close second.....
:confused:
 

gym law mom

Active Member
Proud Parent
Dec 23, 2006
2,527
Country
USA
Just remember people react differently to medication and you and DS will need to monitor how he feels on his medication. In children the "stimulant" given to help with ADHD actually has a calming affect on them allowing them to focus better(ask a pharmacist as to how it actually does this!!). That is the theory regarding many of those medications anyway.

His medication may need a some tweaking on dosage/time of day taken etc.,so keep a diary to update his doctor.
 

Tim_Dad

Member
Nov 3, 2008
414
Region IV (Missouri)
Depends on the Meds I guess. My niece is ADD/ADHD, and doesn't need her meds during high-activity periods (cheerleading and school track team) at all. It's only when she's idle for longer periods (such as in the classroom) that the ADHD becomes a problem...i.e. the need to move and do.

Personally I don't think there is anything to be "scared" of. There is nothing 'wrong' with your son. But Like Gymlaw Mom suggested, keep a diary. You know you're DS better then anyone. Work with the Doctor, whom I'm sure explained that there is no drug specifically for ADHD, but rather many that try to counterbalance it's effects.

Tell you son, just like in Gym - It's all about balance. :)
 
Last edited:

Geoffrey Taucer

Former Admin
Gold Membership
Coach
Former Gymnast
Jan 21, 2007
4,070
Baltimore, MD
Country
USA
I was ADHD, and was on Ritalin from first grade all the way through eighth. Never seemed to have any negative impact on my training.

But, as has been mentioned, different kids react differently.
 

Aussie_coach

Moderator/Coach
Staff member
Gold Membership
Coach
Proud Parent
Gymnast
Club Owner
Jan 4, 2008
3,412
Country
Australia
It shouldn't hurt his training, in fact it should enhance it. He will be able to concentrate better and focus more on what he is doing and if the meds are working properly you will probably see a big jump in his ability.

The big thing to be aware of though is when the meds wear off. Many kids who take stimulants earlier in the day will have them wear off sometime in the afternoon or evening depending on the medication and this will most likely be in the middle of gymnastics practise. When the meds wear off kids can get a "rebound" effect which means their behavior will temporarily become much, much worse as they adjust. Chat to your doctor and tell him/her that he does gym and ask when the meds are likely to wear off.

Another thing to be aware of is that stimulants are illegal in sport. In most of the competitions your DS competes in this will never ever be an issue, as they dont tend to bother drug testing kids. However if he does go to a high level like nationals or regionals he may need special permission to be on meds. If he ever competes internationally then the meds will be totally illegal.
 

kristilyn73

Active Member
Jan 17, 2008
1,326
Minnesota
My DD was diagnosed ADHD at a young age. She ws on a Ritalin for several years then switched to Adderall. If anything the meds were helpful because the helped her concentrate, I felt safer.

She wasn't on Team when she was on medication but she was in gymanstics. I would worry that she would forget and run accross the floor when someone was tumbling. Once she attempted a backhandspring by herself and landed on her head. We would have pep talks before practice, remind her to concentrate. After 5 years on the meds she was able to go off them.

She still has some throwback days, days where she gets really giggly and hyper can hardly do a round off without laughing. But these are far and few inbetween.

I wish you the best of luck with your journey!
 
  • Like
Reactions: Jard.the.gymnast

munchkin3

Active Member
Proud Parent
Jun 6, 2008
2,102
Country
USA
......So far so good.....At practice I saw him focus in a way I had never seen before....He got RBHS unspotted & press handstand ........hmmm maybe a coincidence. Maybe not....
We will see....
DS actually lacks confidence...he will not try a skill because he has too many thoughts in his head....He 'what if' s too much.....he spaces out.....

I guess if medication helps at school, it should also help in Gym school right??

So far nothing else has changed...Thanks for everyone who gave me their experiences.....this was very comforting....J:)
 
B

BlairBob

Guest
One of my L5's last year was ADHD. He didn't get much out of workout on the days he didn't take his meds. Apparently, the head coach before me ( who switched to coach only girls ) noticed he improved a lot besides the meds when his sugar intake was cut back.
 
C

CoachGoofy

Guest
I was one of those ADHD kids who had toooooo many thoughts at once and couldnt focus. I did pretty well before meds, but after I started them the concentration events and skills went up 1000 percent.

The big thing was consistency. And dealing with the unpredictability of OTHER gymnasts. Paying attention to my own skills instead of what everyone else did. It was so fantastic, finally being able to focus on where MY body was going instead of "is she going to run under the bar? Oh wow I didn't know he could do that. Please don't walk there I can see you...oh snotballs I just fell".

I'm glad your son had a good day, and hope he continues to.
 
  • Like
Reactions: Jard.the.gymnast
Status
Not open for further replies.